New Mexico, 2016Flash Flooding in New Mexico, August 2, 2016
August 2, 2016 · NWS ABQ · 4 events in 2 counties and zones
Copious moisture, strong daytime heating, and very weak steering flow set the stage for flash flooding across New Mexico. Many areas reported minor flooding from slow-moving storms that dumped between 1 and 2 inches of rain in less than one hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Copious moisture, strong daytime heating, and very weak steering flow set the stage for flash flooding across New Mexico. Many areas reported minor flooding from slow-moving storms that dumped between 1 and 2 inches of rain in less than one hour. One storm in particular that developed over the Santa Cruz Lake recreation area produced flash flooding along the Santa Cruz River. Emergency management reported several trees fell into the river and assisted the destruction of a small bridge downstream from the lake. Two people were rescued from their vehicle that was tumbling down the river. Another flash flood impacted the area around Placitas as up to 2 inches of rain fell on the north slope of the Sandia Mountains. Emergency management reported Las Huertas Creek was out of it's banks and up to the back door of one residence. A spotter traveling along highway 165 reported high water, mud, rocks, and debris flooding across the roadway from several nearby roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 2:28 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 2:28 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
328 PM MDT TUE AUG 2 2016
.SYNOPSIS...
A very active monsoon pattern is expected to persist through the
remainder of the week with the most significant uptick in heavy
rain-producing thunderstorms across western and northern areas
Wednesday through Thursday night. Widespread heavy rainfall is
expected, especially the northwest half of the state. Storm
motions remain slow but transition to a more traditional south to
north movement. Enhanced flows in small streams and creeks as well
as arroyo and localized flash flooding will be a concern as the
week progresses. Afternoon temperatures will trend downward to
slightly below normal for the west while eastern areas will remain
near to slightly above seasonal.
&&
.DISCUSSION...
Will extend Flash Flood watch through Thursday night and add the
remainder of northwest New Mexico. A later shift will need to
likely drop parts of the northeast and east central zones after
tonight. Otherwise, heavy rain-producing thunderstorms will be
peaking in coverage next 2-3 days.
Much advertised surge of monsoon moisture under way although it
may not seem visually impressive per radar/satellite. The 12z
KABQ upper-air sounding revealed a significant increase in deep-
layered moisture with precipitable water (PWAT)values near 150
percent of normal. Suface-based CAPE, owing to a nearly moist
adiabatic lapse rate, is not particularly impressive and it's a
skinny profile. Thus, not seeing sustained strong updrafts but
cells that have developed and will continue to develop will be
extremely efficient rainfall producers.
Meanwhile, a couple of features that will be key players in the
short-term. Still some lingering evidence of a wakening MCV-like
feature over northeast New Mexico in visible imagery. Definitely
an increase in slow-moving heavy rainers over the east-central and
southeast plains. The more significant feature of interest is a
warm core low nearly stalled somewhere over southeast Arizona.
This latter feature is modeled to slowly lift north or northeast
the next 48+ hours. In addition to some enhanced divergence
aloft, it will serve to funnel higher PWAT air northward as it
crosses somewhere across northwest NM or Four Corner Region late
Thursday into early Friday. It does appear, at this time, that the
axis of deepest moisture will shift north of the state going into
Friday but there will be plenty of moisture around to fuel
thunderstorms. Concern late week will be potential for strong if
not briefly severe storms as high level ventilation increases and
0-6km shear trends upward beneath a broadening swly flow aloft. KJ
Going into Friday...The shortwave trough over eastern Arizona will
cross over into the Four Corners region before entering into central
Colorado early Friday. Ample moisture from the trough will ramp up
across western and northern New Mexico late Thursday into early
Friday. We could expect persisting overnight storms continuing into
the afternoon hours, with continuous coverage west and north.
Over the weekend, storm coverage will gradually taper down as drier
air filters in from the west but afternoon storms will continue
developing over mountains and high terrain before settling in
valleys toward the evenings. Temperatures over western and northern
areas will trend upward back to above normal readings by Monday.
The following work week...an upper level trough over the Pacific
Northwest will usher in drier mid level air into the Great Basin
which will aid in lesser storm coverage for New Mexico. Daytime
temperatures will increase to above normal readings with stronger
southwest winds aloft. By midweek, models are indicating a return of
monsoonal moisture to the region as high pressure once again builds
east of the state. GFS and Euro seem to differ on timing of the
surge but they do agree on the surge returning before the upcoming
weekend. CML
&&
.FIRE WEATHER...
Widespread heavy rain and local flash flooding will be the main
concerns each day through at least Thursday, and probably beyond
that, even if to a lesser degree.
Plenty of monsoon moisture continues at all levels of the atmosphere
and is forecast to combine with two weak upper lows. The first low
is located over northeast NM with another upper low lifting slowly
north from southeast AZ. Lift and instability associated with these
features will combine to generate scattered to numerous showers and
thunderstorms well into tonight. The AZ low will continue to drift
ever so slowly north Wednesday and Thursday, still impacting western
and central areas, while the northeast NM low moves away from the
state. So, the east may be a little less active Wednesday and
Thursday, but other areas will remain extremely active with heavy
rain and flash flooding threats continuing. Thus we have extended
the flash flood watch for the existing zones into Thursday night.
As the AZ upper low finally exits into CO Friday, the deeper
moisture will move north with it. But there will be plenty of
residual moisture to keep the atmosphere primed for more showers and
thunderstorms, some of them heavy, especially across the northwest
half of the forecast area.
New Mexico is sitting between high pressure centers to our west and
east. The western high will gradually weaken and disappear over the
next couple of days. By the weekend the eastern high will dominate,
providing increasing southwest flow over NM. While this may decrease
the overall coverage of convection, the storms may be stronger,
owing to a better shear environment.
The extended models, especially the GFS, bring significantly drier
air into western and northern areas of the CWA early next week. This
will reduce the coverage of storms and give the area a breather from
the extremely active period. But models then indicate some of the
moisture from now Tropical Storm Earl could cross Mexico and turn
north toward NM for the latter half of next week. It's a long way
off, so let's not get too excited just yet! CHJ
&&
.AVIATION...
18Z TAF CYCLE
Upper high center has split in two centers, one west and one east
of NM with the monsoon moisture plume and weak upper lows in
between. Active afternoon is just getting underway with scattered
to numerous showers and thunderstorms expected to develop. VCTS or
tempo TSRA/-TSRA forecast at all TAF sites during the
afternoon/evening...with LVS...SAF and TCC the most likely places
to get a thunderstorm or two. A few hours of categorical -shra
expected at most TAF sites this evening/early tonight with the
exceptions being FMN and ROW. Expect areas of MVFR cigs/vsbys and
mt obscurations. Shower and storm coverage will diminish but not
end tonight. A repeat of today is expected Wednesday. CHJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 87 64 84 / 60 70 70 70
Dulce........................... 54 82 55 83 / 70 80 70 90
Cuba............................ 57 80 57 83 / 60 80 80 90
Gallup.......................... 59 82 59 78 / 70 80 80 80
El Morro........................ 55 77 54 77 / 70 80 80 90
Grants.......................... 57 81 58 78 / 70 80 70 80
Quemado......................... 58 77 58 76 / 80 80 80 90
Glenwood........................ 63 82 63 86 / 60 80 60 70
Chama........................... 51 76 51 76 / 70 90 70 90
Los Alamos...................... 59 80 60 80 / 60 70 60 80
Pecos........................... 57 80 58 81 / 80 70 60 80
Cerro/Questa.................... 54 77 54 77 / 60 70 60 90
Red River....................... 49 70 50 70 / 60 80 60 90
Angel Fire...................... 48 74 47 74 / 60 80 60 90
Taos............................ 54 80 54 79 / 60 60 50 80
Mora............................ 55 77 55 78 / 70 70 50 90
Espanola........................ 62 86 62 87 / 60 60 50 60
Santa Fe........................ 60 80 60 81 / 70 70 50 80
Santa Fe Airport................ 61 84 61 83 / 60 60 50 60
Albuquerque Foothills........... 65 85 65 85 / 70 60 50 70
Albuquerque Heights............. 66 87 66 87 / 60 60 50 60
Albuquerque Valley.............. 67 89 66 89 / 50 60 50 60
Albuquerque West Mesa........... 66 88 66 90 / 60 60 50 60
Los Lunas....................... 67 89 66 89 / 50 60 40 60
Rio Rancho...................... 65 87 66 89 / 60 60 50 60
Socorro......................... 67 89 67 92 / 50 60 40 50
Sandia Park/Cedar Crest......... 61 81 61 82 / 70 80 60 80
Tijeras......................... 62 84 62 83 / 70 70 60 80
Moriarty/Estancia............... 60 82 59 82 / 70 70 50 70
Clines Corners.................. 58 81 58 82 / 70 70 50 70
Gran Quivira.................... 61 82 61 82 / 60 70 50 70
Carrizozo....................... 64 85 64 88 / 50 60 40 40
Ruidoso......................... 58 79 59 80 / 60 80 50 50
Capulin......................... 58 84 58 82 / 50 60 30 80
Raton........................... 57 86 58 84 / 40 50 40 70
Springer........................ 60 87 60 86 / 50 50 30 70
Las Vegas....................... 57 83 58 83 / 70 60 40 70
Clayton......................... 65 91 66 90 / 50 30 20 50
Roy............................. 62 88 63 88 / 60 40 30 60
Conchas......................... 69 95 70 95 / 60 30 30 40
Santa Rosa...................... 67 93 67 95 / 60 40 30 40
Tucumcari....................... 69 97 70 96 / 60 30 30 30
Clovis.......................... 67 93 68 91 / 50 30 20 20
Portales........................ 69 94 70 95 / 50 20 20 20
Fort Sumner..................... 69 94 69 95 / 50 30 30 30
Roswell......................... 71 97 71 95 / 30 30 20 20
Picacho......................... 65 88 65 91 / 40 40 30 50
Elk............................. 61 83 61 85 / 40 50 30 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for the following
zones... NMZ501>534-539.
&&
41
Hazardous weather outlook, Aug 2, 5:29 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 AM MDT TUE AUG 2 2016
NMZ501>540-031230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
629 AM MDT TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL POTENTIAL WILL BE HIGH BY LATE MORNING AND EXTEND
THROUGH THE REST OF TODAY INTO THE OVERNIGHT HOURS FOR MOST OF
NORTHERN AND CENTRAL NEW MEXICO. LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR. BASED ON LATEST SOIL MOISTURE CONDITIONS...THE
WESTERN AND CENTRAL HIGHLANDS AS WELL AS NORTH CENTRAL MOUNTAINS
WILL ESPECIALLY BE SUSCEPTIBLE TO FLOODING. URBAN AREAS SUCH AS
SANTA FE AND THE INTERSTATE 40 CORRIDOR BETWEEN ALBUQUERQUE TO
TUCUMCARI ALSO HAVE HIGH POTENTIAL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY RAINFALL WILL CONTINUE THE REST OF THE WEEK DUE TO A MONSOON
BURST PATTERN. LOCALIZED FLASH FLOODING MAY OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
50
In the hours before
Special weather statement, Aug 2, 1:24 PM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT TUE AUG 2 2016
NMZ512-022100-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
224 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TAOS COUNTY UNTIL
300 PM MDT...
AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PENASCO...OR 14 MILES SOUTH OF TAOS...MOVING SOUTHWEST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PENASCO...RIO LUCIO...VADITO...LLANO...RODARTE...
PICURIS PUEBLO AND LLANO LARGO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3624 10568 3620 10557 3611 10565 3620 10576
TIME...MOT...LOC 2024Z 048DEG 5KT 3618 10566
GUYER
Special weather statement, Aug 2, 2:32 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT TUE AUG 2 2016
NMZ534-535-022200-
CURRY COUNTY-QUAY COUNTY-
332 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CURRY AND EAST
CENTRAL QUAY COUNTIES UNTIL 400 PM MDT...
AT 331 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BELLVIEW...OR 31 MILES NORTHWEST OF FRIONA. THIS
STORM WAS NEARLY STATIONARY.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE LIKELY WITH
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD
TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
BELLVIEW AND BROADVIEW.
TORRENTIAL RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3476 10327 3503 10327 3503 10304 3476 10304
TIME...MOT...LOC 2131Z 057DEG 0KT 3492 10316
GUYER
Special weather statement, Aug 2, 2:41 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
341 PM MDT TUE AUG 2 2016
NMZ518-022215-
SANTA FE METRO AREA-
341 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 415
PM MDT...
AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELDORADO AT SANTA FE...OR 12 MILES SOUTH OF SANTA FE. THIS STORM WAS
NEARLY STATIONARY.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE LIKELY WITH
THIS STORM ALONG WITH HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
ELDORADO AT SANTA FE AND LAMY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 NEAR MILE MARKER 291.
HIGHWAY 285 BETWEEN MILE MARKERS 280 AND 290.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3555 10587 3541 10586 3544 10604 3557 10604
TIME...MOT...LOC 2140Z 273DEG 2KT 3550 10593
GUYER
Special weather statement, Aug 2, 3:44 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT TUE AUG 2 2016
NMZ509-022315-
SAN FRANCISCO RIVER VALLEY-
444 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 515 PM MDT...
AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GLENWOOD...OR 21 MILES NORTHWEST OF BUCKHORN. THIS STORM WAS NEARLY
STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLENWOOD...PLEASANTON AND ALMA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3327 10882 3326 10891 3338 10897 3339 10887
TIME...MOT...LOC 2244Z 173DEG 3KT 3332 10888
GUYER
Flash Flood, Sandoval
- When
- August 2, 4:37 PM MST to 5:07 PM MST
- Where
- Sandoval County, 1.63 mi W of Placitas to 1.61 mi WSW of Placitas
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.306, -106.448
High water, mud, rocks, and debris flowing across highway 165 from nearby dirt roads.
Flash Flood, Santa Fe
- When
- August 2, 4:45 PM MST to 5:15 PM MST
- Where
- Santa Fe County, 2.23 mi NW of Cundiyo to 2.38 mi NW of Cundiyo
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 35.986, -105.924
Large trees toppled into Santa Cruz River assisted destruction of a small bridge downstream from Santa Cruz Lake.
Flash Flood, Sandoval
- When
- August 2, 5:00 PM MST to 6:00 PM MST
- Where
- Sandoval County, 0.53 mi E of Placitas to 0.35 mi NW of Placitas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.310, -106.411
Las Huertas Creek flooded out of it's banks and up to back door of one home. No damage. Sand bags were requested.
Flash Flood, Santa Fe
- When
- August 2, 5:00 PM MST to 6:00 PM MST
- Where
- Santa Fe County, 4.35 mi NW of Cundiyo to 4.01 mi NW of Cundiyo
- Cause
- Heavy Rain
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.000, -105.960
Vehicle with two occupants washed into the Santa Cruz River and tumbled downstream. Both individuals were rescued with non life threatening injuries.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
- Drought in Texas, August 2 to 16, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641314, 641315, 641316, 641317.